Skip to content

    Announcements

    Exciting News for WebMD Members!

    We've been busy behind the scenes building new message boards for you. You'll have new and easier ways to find messages, connect with others, and share your stories.

    And, this will all be available on your smartphone or other mobile device!

    What Do You Need to Do?

    The message board you're used to will be closing in the coming weeks. While many of your boards will be making the move to our new home, your posts will not. Want to keep a discussion going? Save posts you want to continue (this includes your member profile story), so that you can re-post them in the new message boards.

    Keep an eye here and on your email inbox, we'll be back in touch soon to give you all the information you need!


    Yours in health,
    WebMD Message Boards Management

    Includes Expert Content
    Bcps vs Mirena
    avatar
    Shanji1 posted:
    Hello Nurse Jane, when I am on low dose bcps, I get moody, my behaviour is erratic and agressive and I have no libido. If I switch to the Mirena, will this improve?My Gyne told me that the hormones are a mere fraction of the bcps.I presently take Triregol, used to take Trinovum and Yasmin (that was the worst). My behaviour is the same with all of them, including the loss on libido. Please share your valuable advice. Thanks
    Reply
     
    avatar
    Jane Harrison Hohner, RN, RNP responded:
    Dear Shanji: It is true, with the Mirena you will be receiving only a small dose of systemic hormones (the synthetic progesterone and absolutely no estrogen). Libido is a very complex process. Yet with the average birth control pill (BCP) hormonal contributions to sex drive are be blunted via two mechanisms. The first is increased amounts of sex hormone binding globulin (Mirena does not have this since it does not have estrogen). The second is suppression of the LH surge which precedes ovulation at midcycle (Mirena is not designed to suppress ovulations).

    In terms of mood swings and irritability/aggression it is more difficult to postulate the exact hormonal mechanisms. One POSSIBLE thing could could consider trying is as follows. There is a synthetic progesterone "mini-pill" called Ovrette which contains 0.075 mg of norgestrel (similar to the levonorgestrel used in Mirena. You could go on Ovrette and see if you have the severe mood symptoms.

    Truly the only way to know for sure is to have the Mirena inserted. You should also look at the side effects mentioned by the manufacturer of Mirena to the FDA:

    The most common adverse reactions ("2655% users) are uterine/vaginal bleeding alterations (51.9%), amenorrhea (23.9%), intermenstrual bleeding and spotting (23.4%), abdominal/pelvic pain (12.8%), ovarian cysts (12%), headache/migraine (7.7%), acne (7.2%), depressed/altered mood (6.4%), menorrhagia (6.3%), breast tenderness/pain (4.9%), vaginal discharge (4.9%) and IUD expulsion (4.9%).

    Other relevant adverse reactions occurring in <5% of subjects include nausea, nervousness, vulvovaginitis, dysmenorrhea, back pain, weight increase, decreased libido, cervicitis/Papanicolaou smear normal/class II, hypertension, dyspareunia, anemia, alopecia, skin disorders including eczema, pruritus, rash and urticaria, abdominal distention, hirsutism and edema.


    Shanji, perhaps other readers who have used Mirena will chime in about their experiences with libido and mood.

    Yours,
    Jane


    Helpful Tips

    Be the first to post a Tip!

    Expert Blog

    Below the Belt: Women's Health - Jane Harrison-Hohner, RN, RNP

    From HPV to irregular periods to PMS to fibroids, Jane Harrison-Hohner, RN, is here to share her knowledge and insight...Read More

    Report Problems With Your Medications to the FDA

    FDAYou are encouraged to report negative side effects of prescription drugs to the FDA. Visit the FDA MedWatch website or call 1-800-FDA-1088.